As a reminder to the reader, the five drug areas examined this series are:
Antihistamines: take one of these many flavors if you have a runny nose that needs drying up, itchy watery, eyes, sneezing, etc. or a rash or poison ivy/oak/sumac. It can also help you sleep.
Cough Suppressant: take this for a mild cough
Decongestant: does just what it says and opens up and drains the sinus (so your nose will run).
Expectorant: helps loosen “Crud” (e.g. mucus) in the chest so you can cough it up.
Pain and Fever: antipyretic (fancy med-speak for “lowers your fever”) and anti-inflammatory drugs do just what they say, but which one do you need and where all are they found??
When do you need a decongestant? Decongestants do just what they say: they open up stuffy sinus passages and relieve pressure this causes. So, if that describes you then a decongestant is probably what you need. Understand, though that the consequences of opening your sinuses and causing them to drain will mean a runny nose. More on this issue in a bit.
Rules of Purchase: Currently, two decongestants exist: pseudoephedrine and phenylephrine. The previous (and very effective) decongestant phenylpropanolamine was removed from the market by the FDA in 2003. Your Intrepid Pharmacist only mentions this so that should you receive that annoying email about phenylpropanolamine that STILL circulates in people’s emails eight years after the fact, you will hit the delete key rather than forward it to your friends.
As for the remaining two: Phenylephrine is the newest decongestant and was designed to replace pseudoephedrine as it was forced behind the counter. Phenylephrine, unlike pseudoephedrine, cannot (at least at this point) be altered chemically to produce methamphetamine (meth, T, Tina, ice, etc.). Any box of cold medicine you see outside the pharmacy contains phenylephrine for the decongestant. In 2006, just as use of phenylephrine was taking off, a group of researchers at University of Florida questioned the Over-the-counter (OTC) dose’s effectiveness. And the claim certainly bears out in the feedback your Intrepid Pharmacist has received over the last 5 years. Phenylephrine only seems to work for a select few; most patients come back for pseudoephedrine and state it is more effective for them.
Pseudoephedrine is now behind the counter everywhere in the United States since it is the key ingredient for making methamphetamine. Regular readers know your Intrepid Pharmacist has done a number of columns on that subject since Tennessee has routinely been in the top three states for lab busts and was number one in the country for it in 2010. Your Intrepid Pharmacist agrees with his academic colleagues and finds pseudoephedrine to be the better choice of decongestant between available literature and patient feedback he has received. To obtain any cold medicine (solo or in combination with other cold symptom drugs) containing pseudoephedrine, you must visit the pharmacy and have your driver’s license handy. Some states, like Georgia, have made it a controlled substance and only the pharmacist can dispense it, while other states like Tennessee and Kentucky have utilized a live, real time database for tracking pseudoephedrine purchases.
Muti-Symptom Medications: Time to remind the reader once again of your Intrepid Pharmacist’s pretty box rule: do not let the pretty colors and different dose forms mislead you! Turn the boxes and bottles over and read the Active Ingredients list! The drugs in both these products are similar or the same. Manufacturers have merely taken the limited list of cold, allergy and pain medications and mixed and matched them and repackaged them in different ways. This rule is especially important on multi-symptom, mix and match cold, allergy and flu medications (NyQuil, Theraflu, etc.). Your Intrepid Pharmacist emphasizes this point so much because he is amazed how many people come to him who succumb to the marketing and pretty colors and never look at the Active Ingredient list to see the same drugs in both the products they are holding.
As mentioned above, decongestants will make your nose run. A runny nose for some people is as bad as having a stuffy head. A number of products exist that contain both an antihistamine, to dry up the runny nose (but can create a stuffy head) and a decongestant to open up the stuffy head (and make the nose run). Yes, you read that right, two opposing medications in the same pill. For some people , though, this works as it give just enough drying effect to keep the nose from running like a water hose and simultaneously just enough a decongestant to keep the head from feeling stuffed up. This is philosophy behind all the antihistamines with a “D” added after the name (Allegra-D, Benadryl D, Claritin D, Zyrtec D, etc.)
Cautions and Side Effects: For all those patients who wonder which OTC medications they cannot take with high blood pressure or heart conditions and go off paying big dollars for expensive brands that tout themselves as heart friendly: THIS is the drug class you want to avoid. If you see the word “decongestant” in the Active Ingredient list of an OTC medication and you have high blood pressure or a heart condition, avoid it! If you don’t see the word “decongestant” it is safe to take no matter who is making it.
Why? Because the decongestants are stimulants. Stimulants include socially acceptable drugs like caffeine (dark sodas, coffee, some energy drinks) and Adderall (dextroamphetamine), semi socially acceptable ones like nicotine (cigarettes) and generally socially unacceptable ones like methamphetamine. All these raise the blood pressure and can increase heart rate. For those who can take a decongestant, this means it can keep you awake at night, which is why you often see things like Dayquil (no antihistamine, yes decongestant) coupled with Nyquil (yes antihistamine, no decongestant).
In some cases, patients with minor high blood pressure or medically well-controlled blood pressure are permitted by their physician to take a decongestant for a few days. Do not guess, however, ask your physician next time you are in for a visit if the need for a decongestant arises is if it safe for you take it for three or four days.
In addition, those readers with closed-angle glaucoma, seizure disorders, prostate swelling or urinary obstruction will also want to consult their physician before using a decongestant as the stimulant effects can adversely affect each of these conditions.
Pregnancy: and Children: Decongestants are not the preferred choice for use during pregnancy, especially during the first trimester where several resulting birth defects have been observed. In these situations it is best to consult with your OB or physician handling your pregnancy. In those rare cases where Your Intrepid Pharmacist has seen a decongestant on a patient’s “OK To Use” list after the first trimester, it has been specifically pseudoephedrine and not phenylephrine. Both decongestants are secreted in the breast milk; Pseudoephedrine is rated as compatible while phenylephrine is not recommended (owing mainly to a lack of data).
Decongestants are not indicated for use in children under age four without the physician’s direction and proper dosing for the child’s bodyweight. If you have a child who is under the listed dosing age for this medication, do not guess and try to halve the dose or something like that, as the metabolic processes in small children and infants is not the same as with older children and adults. So, a little bit can go a very long way.
The medication must be dosed for the child’s body weight or body surface area. This means a) do not call your Intrepid Pharmacist or one of his colleagues and be cross with him (or her) because we won’t tell what the dose should be for your 10 month old and b) if your physician tells you to get “X” for your 10 month old, write down what “X” is, what is supposed to be in it and what the dose is supposed to be and c) for you physicians reading this (and you know who are), kindly take the time to figure the dose and stop giving patients product names to go look for! Companies change the names every few years in some way so they can have a “new” product to push. Give the patient either the specific drug name(s) or at least what the drug is supposed to do. Thank you!
And remember: if your nose runs and your feet smell, you do not need any medication, you are simply built upside down.